Alert archive / Montana / Red Flag Warnings in 2024

Red Flag Warning 4, NWS Missoula, MT

August 23, 20247 counties in Montana

NWS Missoula, MT issued this red flag warning at Aug 23, 2024, 7:04 AM MDT for 7 counties in Montana. It took effect at Aug 23, 2024, 12:00 PM MDT. It was in force for 8 hr. 9 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 23, 2024, 7:04 AM MDT (13:04 UTC)
In effect from
Aug 23, 2024, 12:00 PM MDT
Expired
Aug 23, 2024, 7:49 PM MDT
In force
8 hr
Issued by
NWS Missoula, MT

Counties Beaverhead County, MT, Deer Lodge County, MT, Granite County, MT, Jefferson County, MT, Madison County, MT, Powell County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 154 km from the middle of the area, began a volume at 13:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 1:45 PM MDTTSTM WND GST 5810 Wsw Grant, MTMesonet station BRRM8 Brenner RAWS. Time of event is estmated.
Aug 23, 2:00 PM MDTTSTM WND GST 558 Ne Bannack, MTMesonet station MTM14 BLM - Argenta. Time of event is estimated.
Aug 23, 2:00 PM MDTTSTM WND GST 677 N Dell, MTMesonet station MTM16 6.6 N Dell (MT-MESO).
Aug 23, 2:15 PM MDTTSTM WND GST 657 N Dell, MTMesonet station MTM16 6.6 N Dell (MT-MESO).
Aug 23, 2:35 PM MDTTSTM WND GST 525 Ene Dillon, MTASOS station KDLN Dillon Airport.
Aug 23, 2:55 PM MDTTSTM WND GST 552 Ese Twin Bridges, MTAWOS station KRVF 1 ESE Twin Bridges.
Aug 23, 3:00 PM MDTNON-TSTM WND GST 576 Wsw Big Sky, MTMesonet station YCTIM Yellowstone Club - Avalanche.
Aug 23, 3:45 PM MDTTSTM WND GST 67Monida, MTMesonet station MTMQM Monida Pass (MT DOT).
Aug 23, 7:00 PM MDTNON-TSTM WND GST 596 Wsw Big Sky, MTMesonet station YCTIM Yellowstone Club - Avalanche.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 1.1 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2024-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2024-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-548 J/kg
Mixed-layer LCL
1852 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

854 
WWUS85 KMSO 231304
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
704 AM MDT Fri Aug 23 2024

MTZ110-111-240300-
/O.NEW.KMSO.FW.W.0004.240823T1800Z-240824T0300Z/
Deerlodge/West Beaverhead-East Beaverhead-
704 AM MDT Fri Aug 23 2024

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING...

* Affected area: Fire Zone 110 (Deerlodge/West Beaverhead). Fire 
  Zone 111 (East Beaverhead). 

* Impacts: The combination of low humidity and thunderstorm
  outflow winds will result in critical fire weather conditions,
  increasing the risk for new and existing fires to spread
  quickly. 

* Winds: South 15 to 25 mph with gusts up to 45 mph. Higher gusts
  will be possible in and around thunderstorms this afternoon and
  evening.

* Minimum humidities: 20 to 30 percent

&&

$$
1 follow-up statement
787 
WWUS85 KMSO 240149
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
749 PM MDT Fri Aug 23 2024

MTZ110-111-240300-
/O.CAN.KMSO.FW.W.0004.000000T0000Z-240824T0300Z/
Deerlodge/West Beaverhead-East Beaverhead-
749 PM MDT Fri Aug 23 2024

...RED FLAG WARNING IS CANCELLED...

The National Weather Service in Missoula has cancelled the Red
Flag Warning. 

The winds have diminished and the humidity has started to increase
this evening.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Aug 23, 1:58 AM MDT, 5 hours 6 minutes earlier.

Area forecast discussion, Aug 23, 1:58 AM MDT, 5 hours 6 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
158 AM MDT Fri Aug 23 2024

.DISCUSSION...

Key Messages:

- Thunderstorms return this afternoon. Few strong/severe
  thunderstorms into early evening, with potential gusts over 60
  mph along with hail.

- Strong southerly wind gusts 35-45 mph for Lemhi County and
  southwest Montana today.

- Much cooler and showery this weekend.

- Frost potential Monday morning, again late next week.

Here are the details:

Southerly flow really picks up today as a large Pacific trough
comes onshore. The first impact will be strong southerly winds
(gusts 30-45 mph) late morning through early evening, especially
across Lemhi County and southwest Montana. Thunderstorms will also
return by early afternoon, quickly spreading northward. Shear and
instability parameters will be sufficient for a few strong/severe
storms. Isolated severe wind gusts over 60 mph are showing up in
some high resolution models, especially along the Divide and in
northwest Montana. A secondary threat will be hail. Winds and
thunderstorms diminish quickly by sunset.

The Pacific trough comes through the Northern Rockies over the
weekend with much cooler temperatures (valley highs in the 70s for
north-central Idaho and 60s/low 70s across western Montana). It
will also be showery and breezy. There is a 30-40% probability of
over 0.10 inch of rain for valleys north of I-90, 50-60% from I-90
southward. The heaviest rain totals are forecast for the terrain
of north-central Idaho and west-central Montana with average
values of 0.25-0.45 inch.

The upper level flow becomes zonal (westerly) for Monday afternoon and
Tuesday which allows for warming and drying across the Northern
Rockies. This flow pattern does allow for gusty westerly winds to
potentially mix down to the surface during the afternoon and
evening hours. There is good agreement on a trough dropping out of
Canada by Wednesday for a chance of showers and a brief cool down.
Snow levels drop to 7500 feet in the Glacier Region, thus a light,
fresh coat of snow is possible on the higher peaks. Behind the
trough, a ridge builds up again (85% chance) with high
temperatures warming to seasonable levels, along with drier
conditions.

Another potential impact is frost. Monday morning will feature a
50-70% probability of frost for the higher valleys along the
Divide such as Seeley Lake and Deer Lodge. There is a 10-20%
chance for Butte and the Bitterroot Valley. Thursday morning looks
to be slightly cooler with frost probabilities of 30% for the
Bitterroot Valley, 10-20% for Missoula and Kalispell.

&&

.AVIATION...Southerly winds really pick up late this morning into
the afternoon with gusts of 25-40 kts for terminal sites.
Shear and instability will also increase as a disturbance lifts
across the Northern Rockies and interacts with monsoonal moisture.
Scattered thunderstorms look to initiate around 23/20Z and quickly
spread northward. Isolated severe wind gusts over 50 kts are
showing up in some high resolution models, especially along the
Divide and in northwest Montana. A secondary threat will be hail.
Southerly winds will be replaced by westerly winds later in the
afternoon as a cold front presses west to east across the region.
Winds and thunderstorms diminish quickly by sunset.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 2:15 PM MDTSpecial Weather StatementMSORavalli60 min
Aug 23, 2:17 PM MDTSpecial Weather StatementMSODeer Lodge58 min
Aug 23, 2:21 PM MDTSpecial Weather StatementMSOMineral39 min
Aug 23, 2:49 PM MDTSpecial Weather StatementMSODeer Lodge26 min
Aug 23, 3:06 PM MDTSpecial Weather StatementMSOSanders24 min
Aug 23, 3:11 PM MDTSpecial Weather StatementMSORavalli34 min
Aug 23, 3:17 PM MDTSevere Thunderstorm Warning Considerable damage threatMSOGranite, Missoula, Ravalli28 min
Aug 23, 3:19 PM MDTSpecial Weather StatementMSOPowell41 min
Aug 23, 3:38 PM MDTSevere Thunderstorm WarningMSOSanders37 min
Aug 23, 3:41 PM MDTSevere Thunderstorm WarningMSOGranite, Missoula, Ravalli34 min
Aug 23, 3:54 PM MDTSpecial Weather StatementMSOPowell51 min
Aug 23, 4:07 PM MDTSpecial Weather StatementMSOFlathead68 min
Aug 23, 4:09 PM MDTSevere Thunderstorm WarningMSOLake, Mineral, Missoula, Sanders36 min
Aug 23, 4:12 PM MDTSpecial Weather StatementMSOSanders33 min
Aug 23, 4:26 PM MDTSpecial Weather StatementMSOSanders34 min
Aug 23, 4:27 PM MDTSpecial Weather StatementMSOSanders33 min
Aug 23, 4:28 PM MDTSpecial Weather StatementMSOSanders32 min
Aug 23, 4:40 PM MDTSevere Thunderstorm WarningMSOLake, Missoula, Sanders35 min
Aug 23, 4:53 PM MDTSpecial Weather StatementMSOSanders37 min
Aug 23, 4:58 PM MDTSpecial Weather StatementMSOLincoln32 min
Aug 23, 4:59 PM MDTSpecial Weather StatementMSOLincoln31 min
Aug 23, 5:01 PM MDTSpecial Weather StatementMSOLake29 min
Aug 23, 5:02 PM MDTSpecial Weather StatementMSOFlathead28 min
Aug 23, 5:13 PM MDTSevere Thunderstorm WarningMSOFlathead, Lake, Lincoln, Sanders32 min
Aug 23, 5:24 PM MDTSpecial Weather StatementMSOLincoln51 min
Aug 23, 5:38 PM MDTSpecial Weather StatementMSOLincoln37 min
Aug 23, 5:44 PM MDTSpecial Weather StatementMSOFlathead31 min
Aug 23, 5:53 PM MDTSpecial Weather StatementMSOFlathead37 min

Nearby

Red Flag Warnings in Montana, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.